How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrRussMD Your Own Question
DrRussMD
DrRussMD, Board Certified MD
Category: Medical
Satisfied Customers: 64290
Experience:  Board certified Internal medicine and Integrative medicine. Many years of experience all areas.
24257177
Type Your Medical Question Here...
DrRussMD is online now

I am taking 50mg daily of tenormine (atenolol) to treat mild

Resolved Question:

I am taking 50mg daily of tenormine (atenolol) to treat mild hypertension - have been taking for about 8 years with no probe land bp stable at 130/80 approx. I am in the process of having major dental treatment and had the first appointment on Monday for extraction of all upper teeth and fitting of 6 implants. I have several more long appointments to come. I had a strong reaction to the anaesthetic which I understand is due to the adrenaline additive which is potentially reacting with the tenormine. I was immediately in "panic attack" feeling with strong palpitations, dizziness, almost fainting, sweating and shaking within about a minute of the injection. This eased off after around 10 minutes. I had the same problem a few weeks earlier with a simple tooth extraction. The dentist has said it is common and though scary will not hurt me but having read up on the internet there seems to be conflicting views on this with some sites saying the combination is potentially fatal and others saying it is safe. I can request a non adrenalin anaesthetic but this is less effective and given the treatment is major with three hour sessions in the chair am not sure what to do. Can you advise whether this reaction is potentially dangerous? Or is the dentist right and it's just a bit scary?
Submitted: 3 years ago.
Category: Medical
Expert:  DrRussMD replied 3 years ago.
Hello
This generally is not a problem and there are a number of ways to approach this.....

Learn relaxation techniques...probably not enough time for that.

Have your doctor increase your tenormin dosage...you are not completely controlled on your BP, and the tenormin will help alleviate the reaction you have to a degree.

Request a different anesthetic.

No, this is generally not life threatening unless you have a heart problem, such as heart failure, or dangerous arrythmia.

Use reply to let me know if you have further questions [click reply to expert].
Please do not forget a positive rating [hopefully you will click an excellent; or come back to ask me more as needed].

Customer: replied 3 years ago.
So given that I would prefer to use the same anesthetic as it is more effective and I am in principle quite relaxed about the process (wasn't nervous really going in there) although it's not pleasant, am I right to say you think I'm not in any danger from this reaction? It's not nice but I can cope with it if I know it isn't going to hurt me!!!! I have not had a heart attack or any real heart problems - my heart is enlarged apparently (I have sleep apnea and have been told this can have been caused by this over the years).

What do you mean my bp isn't completely controlled? Do you think it should be lower do you mean? As I am not able to see my doctor again before the dental appointment on Friday, would it be safe to temporarily increase the tenormin dosage myself (I am prescribed some extra tablets each time and have been told to take one in the event of palpitations which I was getting from time to time).
Expert:  DrRussMD replied 3 years ago.
given your history,I do not think you are in danger.

BP is 120/80 when completely controlled. YOu probably have room to go up on your dose.
I would not increase it yourself, but call your doctor and ask.

Use reply to let me know if you have further questions [click reply to expert].
Please do not forget a positive rating [hopefully you will click an excellent; or come back to ask me more as needed].
DrRussMD and 2 other Medical Specialists are ready to help you

Related Medical Questions